Table of Contents Author Guidelines Submit a Manuscript
International Journal of Dentistry
Volume 2017 (2017), Article ID 1026834, 5 pages
Research Article

Specific Central Nervous System Medications Are Associated with Temporomandibular Joint Symptoms

Department of Oral Biology, University of Pittsburgh School of Dental Medicine, Pittsburgh, PA, USA

Correspondence should be addressed to Alexandre R. Vieira

Received 23 February 2017; Accepted 24 May 2017; Published 16 July 2017

Academic Editor: Manal Awad

Copyright © 2017 John K. Drisdale III et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


Aims. There is evidence of association between bruxism and the increasingly common central nervous system stimulants prescribed for attention deficit hyperactivity disorder (ADHD), as well as the selective serotonin reuptake inhibitors (SSRIs) often prescribed for depression or anxiety. However, the evidence is not clear on whether these medications inducing bruxism are directly associated with temporomandibular joint disorder (TMD). The aim of this work is to evaluate whether these medications are associated with TMD symptoms. Methods. Medical history and participant data were obtained for 469 patients from the University of Pittsburgh School of Dental Medicine, Dental Registry and DNA Repository, dating back to 2006. The chi-square test was used to determine any statistically significant associations. Results. There were no statistically significant associations between ADHD stimulant medications or SSRIs and reported TMD symptoms. However, there were significant differences seen between specific brands of medications and reported TMD symptoms. Individuals prescribed methylphenidate (Concerta) were less likely to report temporomandibular joint discomfort (). Conversely, individuals prescribed citalopram (Celexa) were more likely to report temporomandibular joint discomfort (). Conclusion. Signs and symptoms of temporomandibular joint dysfunction may be influenced by the use of certain medications prescribed for depression or attention deficit hyperactive disorder.